News

Actions

Docs: Fentanyl causing spike in heroin deaths

Posted: 11:52 PM, Mar 15, 2016
Updated: 2016-03-15 23:52:41-04

INDIANAPOLIS -- While heroin addiction continues to be a problem for Central Indiana, doctors say they are seeing a rise in fatal overdoses.

Physicians from the Indiana Poison Center at IU Health say fentanyl – a synthetic painkiller – is being laced into heroin. As of late, it's caused a sharp increase in fatal overdoses.

Fentanyl is 50 times more potent than heroin, and 100 times more potent than morphine.

Doctors have seen a 25 percent increase in fatal overdoses.  They say fentanyl slows or stops breathing. After just one dose, death can be just five minutes away. Some people die immediately with the needle still in their arm.

Along with fentanyl, newer compounds are also hitting the streets.

"There is a whole series of compounds called the 'w compounds,' things like W18, and it may be 1,000 times more potent than fentanyl," said Dr. Daniel Rusnyiak.

Doctors say synthetics are also showing up in pills like Xanax sold on the street.

There's no way to tell what drugs are being laced with powerful synthetics until a toxicology is done during an autopsy.

-----

Download the new and improved RTV6 app to get the latest news on the go and receive alerts to your phone

Sign up to have the latest news headlines delivered straight to your email inbox